Skip to main content Accessibility help
×
×
Home

Minimum variance and the estimation of several parameters

  • C. Radhakrishna Rao (a1)
Extract

With the help of certain inequalities concerning the elements of the dispersion matrix of a set of statistics, and of the information matrix, the following results have been proved. Some of these inequalities are extensions of results given by Fisher (1) in the case of a single parameter.

(i) Efficient statistics are explicit functions of the minimal set of sufficient statistics.

(ii) Functions of the minimal set of sufficient statistics, satisfying the property of uniqueness defined in the text, are best unbiased estimates. Under certain conditions estimates possessing exactly the minimum possible variance can be obtained by the method of maximum likelihood.

(iii) In large samples maximum likelihood estimates supply efficient statistics in the case of several parameters.

(iv) The importance of replacing the sample by an exhaustive set of sufficient statistics (referred to in this paper as the minimal set) as a first step in any methodological problem has been stressed by R. A. Fisher in various articles and lectures. The above discussion supplies a formal demonstration of this view so far as the problem of estimation is concerned.

Copyright
References
Hide All
(1)Fisher, R. A.The logic of inductive inference. J. Roy. Static. Soc. 98 (1935), 3982.
(2)Geary, R. C.The estimation of many parameters. J. Roy. Static. Soc. 105 (1942), 213–17.
(3)Rao, C. R.Information and the accuracy attainable in the estimation of several parameters. Calcutta Math. Bull. 37 (1945), 8191.
(4)Wald, A.Tests of statistical hypotheses concerning several parameters when the number of observations is large. Trans. American Math. Soc. 54 (1943), 426–82.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed